Archive for July, 2010

Face up to fear…

July 12, 2010

So this is the wrapper off of my Dark Chocolate Dove bar from last week.  I thought it kind of funny, given that I have another medical issue to deal with for the forseeable future.  Then last night, my left hand pinkie finger went numb.  Then my hand and a bit up my arm.  Lasted for more than 4 hours.  Not exactly numb, but more like a “pins and needles” sensation.  I’m at the point now, where my emotions are kind of crazy.  I was pissed off, scared and disgusted all at once…..what is this?  A Stroke? Problem with the Coumadin?  One of the other drugs?  Something from the surgery??  Sixteen months, and I am sick and tired of dealing with it all, and would like to just get on with life already.  Today my NP from Primary Care Doc-Man called back and said, not life threatening, put an ice pack on it. 

So there.  Not a day to die, but a day for ice packs.  I win again!

Advertisements

the goal is 2.0 to 3.0

July 6, 2010

With the DVR (Deep Vein Thrombosis) diagnosis, you get to make a new set of friends with the phlebotomists.  Ironically, I went through the holiday weekend, being driven back and forth to St Luke’s Hospital with my friend Bill (who was diagnosed with DVR just 4 days before me) for our daily blood tests.  It was almost OK to go through this crap with a friend.  Except for the fact that I still have stitches in my abdominal wall, and all the stupid jokes hurt.  Anyways, the drill is: 

  1. Get somebody to drive you to the hospital
  2. Hope the place has your orders so you don’t have to go through a big hassle
  3. Get your blood test.  If you can only use one arm like me, hope to hell your technician is really good, and doesn’t rip up your vein too much since it is getting so much attention.
  4. Go home.  and wait.  for hours.  until finally….
  5. The phone rings and the nurse practitioner calls to tell you what your PT/INR level is and how much coumadin to take that day.

Seriously.  Your dose of Coumadin can easily change from day-to-day until you are “stabilized”.  You are stabilized when your INR level (for most people) is between 2.o and 3.0.  Sometimes this can take weeks.  Saturday I was at 1.0.  Sunday I went to 1.1.  Then on Monday, a little hop to 1.3…

And amazingly, I have good news.  The twice daily injections (that is self-injections…..ick) of  quick acting short-term blood thinning drug “Lovenox” and long-term drug “Coumadin” has worked well for me.  Today I was rewarded with an INR level of 2.1!  Might not sound exciting, but it means no more self injections, no more support stockings, and no more daily blood tests.  I have graduated to twice a week blood testing schedule!  (It’s all relative………)  If I am really lucky, my levels will remain in to 2-3 window, and I can get through this medical phase quickly.  Quickly means maybe only six months of this drug.  Of course, it also means putting off the surgery I had hoped to have in August for six, seven months or more………..  Sigh………

Now for the serious news.  I have to meet up with my medical oncologist again to determine if my maintenance drug, Arimidex, is responsible for the blood clots.  A serious question that needs to be discussed is:  Which is more risky…..going off Arimidex and risking recurrence of cancer, or going off of Coumadin and risking blood clots. 

:^(

new stuff

July 4, 2010

So.  I am learning new stuff all the time.  The blood clot business is giving me a new area to research.  Here was my ten-dollar question for the day:  Exactly what does PT/INR stand for?  See, now that I have blood clots my daily regimen includes getting a blood test.  Daily.  Holidays and everything.   I can stop getting blood tests daily when my PT/INR levels go up….which is what the daily blood test is for… 

So, according to www.coumadin.com, the PT/INR allows your doc to monitor how effective the blood thinning drug Coumadin is working for you.  PT stands for Protime test or Prothrombine time depending upon which website you choose to believe and INR is International Normalized Ratio.  So I know what the words mean, and……….?

From: www.labtestsonline.org       “The test result for PT depends on the method used, with results measured in seconds and compared to the average value in healthy people. Most laboratories report PT results that have been adjusted to the International Normalized Ratio (INR) for patients on anti-coagulant drugs. These patients should have an INR of 2.0 to 3.0 for basic “blood-thinning” needs. For some patients who have a high risk of clot formation, the INR needs to be higher – about 2.5 to 3.5.”

Anyways, on day one of new drug regimen, my PT/INR level was 1.0.  Doc called me two hours after test, increased my dosage of my new drug Coumadin.  Today, PT/INR level went up to 1.1.  A disappointing increase.  Another increase in Coumadin.   I guess I am going to go on like this on a daily basis for awhile….in the meantime, everything else is kind on hold, until this new malady straightens itself out. 

It requires real effort to not be bummed out about this.

the value of being informed

July 2, 2010

So.  Yesterday in the mail I received the summer issue of cure , a quarterly publication on cancer updates, research and education.  Normally I just scan the issues for BC info and then maybe read more later….but yesterday, for some reason, as soon as it hit my sweaty little palms I read the thing from cover to cover.  It was particularly interesting to read a small article titled: Bad Block.  Being aware of the dangers of deep vein thrombosis.  Deep vein thrombosis is commonly known as blood clots to your legs.

The opening line of the second paragraph caught my attention….”In cancer patients, research has shown around 50 percent have DVT (deep vein thrombosis) at some point.   Symptoms of DVT include pain, swelling, tenderness…..Sometimes there are no symptoms.” 

It continued on with causes, such as

  • “most chemotherapy drugs can be associated with a risk of DVT because they can damage blood vessel linings…”
  • Hormonal therapies “are common culprits”
  • Other risk factors are things such as blood transfusions, having a port-a-cath, recent surgery , serious infections, injury or surgery to the legs,and/or being subjected to bed rest

Mostly, I found the article interesting because my husband, Lou, has been dealing with DVT for three months and another friend was diagnosed just days ago with blood clots in the legs as well.  Of course during my recent hospitalization for the TRAM Flap operation I almost constantly had on either compression stockings or those funny inflatable leg cuffs that constantly squeeze and release your calves to prevent the formation of blood clots.

Then I read other articles.  Went on with my day.  Took a nice long nap in the cool air on the front porch all snuggled up with a blanket.  Made an easy dinner for Charlie.  Looked at the newly finished renovations the basement.  Just generally floated around the house doing a little organizing.  That article kept coming up in my mind as the evening wore on.  I began thinking about a general sense of discomfort I had been having in my left leg for a few days, a kind of general achiness.  Finally as I got settled in for my bedtime reading I picked it up again and read it, then looked down at my left foot and leg to see…a really swollen ankle, foot, calf and knee.  Shit.  Read some more.  Jumped on the internet for a little quick research.  Thought to myself, “Am I crazy?  Have I talked myself into this DVT somehow?”  Feeling like an alarmist so late at night, I emailed super nurse Suzi who provided very useful suggestions and a follow-up call to Primary Care Physician first thing in the morning.  Of course, I followed her directions to the letter.

Then I read more about the dangers of DVT.  Mainly, the biggest concern is a hunk of clot breaking off in the vein and moving to the lung. Then if that happens it is called  ” a pulmonary embolism which is a very serious condition that can cause death.”  I read that sentence a few times before I started to cry…..  Being so scared so late at night sucks.  All I could think was….”so what now?  I get over cancer and then I’m gonna die in my sleep from a stupid blood clot?!”

So this morning I saw a doctor.  He sent me to get a Venous Doppler test, a kind of Ultrasound of the entire leg.  The news wasn’t good.  Extensive blood clots in my left leg.  Go straight to the hospital.  That was at 2:30 this afternoon. 

Now I’m in St. Luke’s Hospital, have already had the first blood thinning drug, Coumadin and am waiting for my second drug, Lovenox.  This one they usually teach you to inject yourself in the fatty portion of your belly, except for now…..with the TRAM Flap surgery, there is no fatty section of my belly, and anyways, I’ve had enough done there.  No more interference there.  With any luck, I won’t have to stay overnight.  I hope not.  The doc-in-the-box I saw at 5:30 said I could go home tonight.  Now it’s 9:00 and I’m still waiting for an injection.  Sigh.

I am so ready for this chapter of the book to be over.